This Ketoacidosis Side Effect For These New Diabetes Medicines Was The Subject Of A May 2015 FDA Drug Safety Warning Which Was, Perhaps, Not Strong Enough About Dangers
We reported about the recent "FDA Drug Safety Communication: FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood", issued on May 15, 2012, in this article: "May 2015 Diabetes Drugs - Ketoacidosis Link Warning By FDA Covers Invokana, Farxiga, And Jardiance, With Label Changes Possible".
Diabetic ketoacidosis (DKA) is a relatively rare medical condition with blood glucose of 250 mg/dL or higher with ketonuria, ketonemia, and metabolic acidosis (pH < 7.3 or blood bicarbonate levels < 15 mEq/L). While DKA generally occurs in patients with type-1 diabetes it may occur, also, in patients with type-2 diabetes under stress conditions such as trauma, certain medical events, infection, or prescription drugs -- such as Invokana, Farxiga, and Jardiance, according to the FDA.
At the June 2015 American Diabetes Association 2015 Scientific Sessions in Boston the findings of a new medical study about the significance of repeat incidents of diabetic ketoacidosis (DKA) as regards mortality rate were presented in this Abstract: "273-OR - Previous Diabetic Ketoacidosis Is Associated with a Significant Risk of Death in the following 5 Years".
This news report from Medscape, "Four Diabetic Ketoacidosis Episodes Triple Risk of Early Death", provides a summary of and some contextual information about this important new medical study:
In a cohort of adult patients with type 1 diabetes who were hospitalized with diabetic ketoacidosis (DKA) in Edinburgh, Scotland, almost all patients survived the hospitalization, but they had an increased risk of early death, new research shows. After one hospitalization for DKA, patients had a 10% greater risk of dying within 5 years, but, importantly, they had a 30% increased risk of dying within 6 years after more than four hospitalizations for DKA....
"We diagnose DKA and we treat it, but we also look for why patients went into DKA," [Dr. Kasia J Lipska, of Yale University,] said. DKA may be caused by discontinuing or not taking doses of insulin or it may be triggered by infection, myocardial infarction, pancreatitis, stroke, trauma, alcohol abuse, new onset of type 1 diabetes, or drugs (steroids, thiazides, sympathomimetics).
An as we pointed out at the beginning of this article, in May 2015 the FDA warned that sodium-glucose cotransporter-2 (SGLT2) inhibitors used to treat type 2 diabetes may lead to ketoacidosis requiring hospitalization. This class of drugs consists of:
Invokana — Janssen Pharmaceuticals — FDA Approval: 2013
Invokamet — Janssen Pharmaceuticals — FDA Approval: 2014
Farxiga — AstraZeneca Pharmaceuticals — FDA Approval: 2014
Xigduo XR — AstraZeneca Pharmaceuticals — FDA Approval: 2014
Jardiance — Boehringer Ingelheim Pharmaceuticals — FDA Approval: 2014
Glyxambi — Boehringer Ingelheim Pharmaceuticals — FDA Approval: 2015
In this May 2015 FDA Drug Safety Communication about these new diabetes drugs the agency advised that patients should be evaluated for signs or symptoms of ketoacidosis — difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue and sleepiness — and if acidosis was confirmed, to stop the drug, address the acidosis, and monitor glucose levels.
We are currently investigating possible drug injury lawsuits against the responsible pharmaceutical companies for diabetes patients who have developed ketoacidosis as well as certain other "side-effect" medical conditions such as kidney problems, heart attacks, and strokes.